Alert archive / Ohio / Flash Flood Warnings in 2009
Flash Flood Warning 25, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Sep 21, 2009, 9:09 PM EDT for Brown County, Ohio. It was in force for 111 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2009, 9:09 PM EDT (01:09 UTC)
- Expired
- Sep 21, 2009, 11:00 PM EDT
- In force
- 111 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Brown County, OH
The radar
The Cincinnati radar (KILN), 74 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 9:22 PM EDT | FLASH FLOOD | 3 Se Georgetown, OH | REPORT OF HIGH RUSHING WATER OVER OLD U.S.68 NEAR THE INTERSECTION OF STRAIGHT CREEK ROAD AND MYERS HOLLOW ROAD. MOTORIST REPORTED A TREE UPROOTED FROM THE FLOWING WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KILN 220109
FFWILN
OHC015-220300-
/O.NEW.KILN.FF.W.0025.090922T0109Z-090922T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
909 PM EDT MON SEP 21 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BROWN COUNTY IN SOUTHWEST OHIO...
* UNTIL 1100 PM EDT.
* AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED
AREA. RADAR ESTIMATED THAT 3 INCHES OF RAIN HAS FALLEN SINCE THIS
PAST AFTERNOON. SHOWERS AND THUNDERSTORMS CONTINUE TO TRAIN ACROSS
THE SAME AREA.
* HEAVY RAIN WILL CONTINUE TO FALL ACROSS THE WARNED AREA WITH
ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE THROUGH 1100 PM EDT. RUNOFF
FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3866 8378 3870 8380 3870 8383 3872 8384
3875 8387 3878 8395 3878 8400 3902 8386
3902 8367 3865 8371 3865 8375
$$2 follow-up statements
000
WGUS71 KILN 220152
FFSILN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
952 PM EDT MON SEP 21 2009
OHC015-220300-
/O.CON.KILN.FF.W.0025.000000T0000Z-090922T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN OH-
952 PM EDT MON SEP 21 2009
...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN BROWN COUNTY UNTIL 1100
PM EDT...
AT 948 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ABOUT 3 MILES
SOUTHEAST OF GEORGETOWN.
RADAR INDICATED THAT HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED
AREA WITH ANOTHER 1 TO 2 INCHES POSSIBLE THROUGH 1100 PM EDT. RUNOFF
FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO CONTINUE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GEORGETOWN...
ABERDEEN...RIPLEY AND SARDINIA.
IN ADDITION...FLOODING IS EXPECTED TO OCCUR IN...
DECATUR...FINCASTLE...HIGGINSPORT...REDOAK...RUSSELLVILLE...AND
SOUTH RIPLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES. TURN AROUND...DONT DROWN
&&
LAT...LON 3866 8378 3870 8380 3870 8383 3872 8384
3875 8387 3878 8395 3878 8400 3902 8386
3902 8367 3865 8371 3865 8375
$$000
WGUS71 KILN 220302
FFSILN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1102 PM EDT MON SEP 21 2009
OHC015-220310-
/O.EXP.KILN.FF.W.0025.000000T0000Z-090922T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN OH-
1102 PM EDT MON SEP 21 2009
...THE FLASH FLOOD WARNING FOR SOUTHERN BROWN COUNTY HAS EXPIRED...
ALTHOUGH THE THREAT FOR FLASH FLOODING HAS ENDED...STREAMS AND
CREEKS IN THE WARNED AREA WILL CONTINUE TO BE OUT OF THEIR BANKS OR
WILL RUN HIGH FOR AWHILE. THEREFORE...A COUNTY FLOOD WARNING IS IN
EFFECT FOR SOUTHERN BROWN COUNTY UNTIL 2 AM EDT. PLEASE REFER TO THE
COUNTY FLOOD WARNING FOR FURTHER DETAILS.
LAT...LON 3866 8378 3870 8380 3870 8383 3872 8384
3875 8387 3878 8395 3878 8400 3902 8386
3902 8367 3865 8371 3865 8375
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:51 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 21, 7:51 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 751 PM EDT MON SEP 21 2009 .SYNOPSIS... A SOUTHERLY FLOW WILL CONTINUE TO DRAW MOISTURE UP FROM THE GULF OF MEXICO AND INTO THE GREAT LAKES AND OHIO VALLEY REGION. THIS WILL ALLOW UNSETTLED WEATHER TO PERSIST FOR MUCH OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER SOUTHEASTERN COUNTIES IN A BAND OF CONVERGENCE EMBEDDED IN THE BROAD SOUTHERLY FLOW. WENT WITH POPS AS HIGH AS CATEGORICAL FOR THIS EVENING...DIMINISHING WITH LOSS OF DAYTIME HEATING. OTHER LOCATIONS WILL HAVE SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS. HUMID AIRMASS WILL KEEP LOW TEMPERATURES UP IN THE MID 60S...AROUND 10 DEGREES ABOVE CLIMATOLOGICAL NORMALS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... BANDS OF CONVERGENCE ALIGNED ALONG THE SOUTHERLY FLOW...ENHANCED BY DAYTIME HEATING-INDUCED INSTABILITY...WILL LEAD TO ADDITIONAL SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. NAM MODEL GUIDANCE SEEMS TO HAVE THE BEST HANDLE ON THE SITUATION...POSSIBLY DUE TO THE NARROW MESOSCALE NATURE OF THE CONVERGENCE BANDS. WENT CLOSE TO GUIDANCE FOR TUESDAY WITH HIGHS FORECAST TO BE IN THE UPPER 70S. STAYED BELOW WARMER MAV GUIDANCE FOR WEDNESDAY AND WENT WITH HIGHS IN THE LOWER 80S. && .LONG TERM /THURSDAY THROUGH MONDAY/... OPERATIONAL MODELS START OUT IN AGREEMENT AT MIDWEEK WITH CUTOFF UPPER LEVEL LOW WOBBLING AROUND OVER THE CENTRAL PLAINS FROM MID WEEK THRU THE END OF THE WEEK. OPERATIONAL GFS SOLUTION IS STILL FARTHEST WEST WITH THIS FEATURE BUT IS CATCHING UP. THIS UPPER LOW LIFTS NORTHEAST...OPENS UP AND COMES THRU THE GREAT LAKES/OHIO VALLEY NEXT WEEKEND. THERE ARE SOME TIMING DIFFERENCES WITH OPERATIONAL GFS BEING SLOWER AND ECMWF QUICKEST. LOOKING AT ENSEMBLE SOLNS AND TRENDS...HAVE TRENDED FCST TOWARD A COMPROMISE. WITH THESE DIFFERENCES IN TIMING CONFIDENCE IN EXACT TIMING ON INDIVIDUAL FEATURES IS LOW. HAVE CHC POPS ACRS THE SOUTH EARLY THURSDAY AND THEN HAVE SHOWN A DRYING TREND LATER ON THURSDAY FROM NORTH TO SOUTH. WITH UPR LEVEL RIDGING OVER THE REGION HAVE CONTD DRY PERIOD THURSDAY NIGHT INTO FRIDAY. WITH UPR LOW SHIFTING EAST...HAVE SPREAD CHC POPS BACK IN FROM THE SW FRI NIGHT INTO SATURDAY. HAVE CONTD A MENTION OF PRECIP ON SUNDAY WITH UPR TROF EXPECTED TO BE OVER THE GREAT LAKES. NORTHWEST FLOW ALOFT TO DOMINATE ON MONDAY. CAN NOT RULE OUT A SHOWER FROM EMBEDDED S/W ENERGY. LATEST ECMWF SUGGESTS A WETTER SOLN MON BUT GFS IS DRY. AT THIS TIME HAVE OPTED FOR A SILENT 20 POP ON MONDAY. TEMP WISE...HAVE GENERALLY TREND HIGHS COOLER THAN MEX GUID. FOR LOWS HAVE GENERALLY STAYED CLOSE TO OR SLIGHTLY COOLER THAN GUID THRU THE PERIOD. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... A MOIST SOUTHERLY FLOW WILL CONTINUE OUT OF THE GULF OF MEXICO THROUGH THE TAF PERIOD. MAIN CONCERN THIS FORECAST PACKAGE IS WHETHER LOW STRATUS WILL FORM AT TAF SITES AND WHEN. HAVE PRETTY MUCH LEFT PREVIOUS FORECAST IN TACT WHICH IS TO BRING STRATUS TO THE TAF SITES BETWEEN 04Z AND 08Z. DAYTIME HEATING WILL ALLOW IFR/LOCAL LIFR CIGS TO RISE TO VFR BETWEEN 18Z AND 20Z TUESDAY. ATTM...MAINLY MVFR VSBYS ARE EXPECTED OVERNIGHT...EXCEPT AT KLUK WHICH MAY EXPERIENCE SOME IFR VSBYS. WEAK DISTURBANCES ALOFT...COMBINED WITH DAYTIME HEATING AND WEAK LOW LEVEL CONVERGENT BOUNDARIES...WILL KEPT A 30 TO 40 PERCENT THREAT FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. IT IS TOO EARLY AT THIS TIME TO PINPOINT MESOSCALE BOUNDARIES SO HAVE PLACED A VCSH AND CB CLOUD DESCRIPTOR AT ALL TAF SITES DURING THE AFTN AND EARLY EVENING HOURS. OUTLOOK...IFR CIGS AND MVFR VSBYS POSSIBLE TUESDAY NIGHT AND WEDNESDAY MORNING. THUNDERSTORMS POSSIBLE WEDNESDAY AFTERNOON/EVENING. MVFR CEILINGS POSSIBLE SATURDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...CONIGLIO NEAR TERM...CONIGLIO SHORT TERM...CONIGLIO LONG TERM...AR AVIATION...HICKMAN
Hazardous weather outlook, Sep 21, 5:16 AM EDT, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 516 AM EDT MON SEP 21 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-220915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 516 AM EDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 21, 4:56 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM FLOOD MAYSVILLE 38.63N 83.78W
09/21/2009 MASON KY PUBLIC
HIGH WATER REPORTED OVER ROADWAYS.
&&
SFHLocal storm report, Sep 21, 8:42 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
842 PM EDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD MAYSVILLE 38.63N 83.78W
09/21/2009 MASON KY EMERGENCY MNGR
ONE CAR WASHED AWAY AT U.S. 68 AND BANK ST. 4 CARS WASHED
OUT OF A PARKING LOT NEARBY. PEOPLE WERE TRAPPED FOR
SOMETIME ON THE SECOND FLOOR OF AN APARTMENT BUILDING.
&&
SFHThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:36 PM EDT | Areal Flood Advisory | ILN | Brown | 114 min |
| Sep 21, 10:59 PM EDT | Areal Flood Warning | ILN | Brown | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.